Indiana, 2017Hail in Indiana, April 10, 2017
April 10, 2017 · NWS IND · 6 events in 3 counties and zones
A morning round of thunderstorms moved across central Indiana on April 10th, as a cold front advanced toward the area from the west. Hail, some as large as golf balls, fell on parts of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A morning round of thunderstorms moved across central Indiana on April 10th, as a cold front advanced toward the area from the west. Hail, some as large as golf balls, fell on parts of the area. Heavy rain also fell at some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 10, 5:39 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 10, 5:39 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 AM EDT Mon Apr 10 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 318 AM EDT Mon Apr 10 2017
A frontal system will approach central Indiana today and move
through tonight and Tuesday morning bringing chances for showers
and thunderstorms to the area. After that mainly dry weather for
the rest of the week with very small shower chances on Thursday. A
frontal system will move in to end the week and a front will get
hung up over the area for the weekend bringing thunderstorm
chances back to the area.
&&
.NEAR TERM /Today and tonight/...
Issued at 318 AM EDT Mon Apr 10 2017
Low pressure moving through the Great Lakes will bring some upper
forcing to central Indiana today and drag a cold front through
the area tonight into Tuesday morning. An upper jet streak will
move through northern parts of the area, but the best upper
forcing will stay north of the forecast area. A low level jet
around 40 kts or so will bring some moisture up ahead of the cold
front and should see instability build over at least western parts
of the forecast area during the afternoon. Thus have increasing
chances for showers and thunderstorms during the afternoon/evening
across the western and then central counties, finally bringing
chances for thunderstorms across the entire area tonight ahead of
the cold frontal passage. With some instability and bulk shear
around 40 to 50 kts could see a few strong storms, possibly even
an isolated severe storm, but think best severe threat will remain
north of the area and agree with SPC marginal risk for central
Indiana.
As far as timing is concerned, think most of the area will be dry
through the morning. Hi res guidance indicates a few showers could
be possible across the western counties for a few hours this
morning so kept a slight chance there for this. Otherwise better
forcing doesn't move in until later in the afternoon and increased
pops then. Eastern counties may stay dry for most of the day and
not see much until tonight. With the slower precip arrival and
gusty southwesterly flow increased highs a degree or two from
guidance average.
&&
.SHORT TERM /Tuesday through Wednesday night/...
Issued at 318 AM EDT Mon Apr 10 2017
A cold front will slow down as it moves through the area and had
to keep some pops into Tuesday morning across the southeastern
forecast area. After that high pressure will build in and bring
dry weather with it. Highs will be in the 60s Tuesday and
Wednesday. Lows Tuesday night under mostly clear skies will dip in
the upper 30s to mid 40s which should be warm enough to stave off
any frost.
&&
.LONG TERM /Thursday through Sunday/...
Issued at 300 AM EDT Mon Apr 10 2017
A more active pattern will develop through the extended as a
frontal boundary becomes hung up over the region. The front will
arrive initially on Thursday as a weakening wave aloft drifts
through the Ohio Valley. With limited moisture and instability
present into Friday...really hard to justify much higher than low
chance pops for central Indiana. While there will be a few
showers Thursday and Friday and perhaps a thunderstorm on
Friday...most areas will remain dry.
Greater convective coverage is expected over the weekend as the
front lifts back north into the lower Great Lakes...then swings
back south through the region as a cold front Sunday with the
ridge aloft being flattened by an upper wave tracking through the
upper Midwest. Neither Saturday or Sunday will be a washout...but
scattered convection is expected both days with the front in the
area.
Temperatures will remain warm through the period with highs
ranging from the mid 60s into the 70s. With southerly flow and
presence of the upper ridge over the area Saturday...some
locations could make a run at 80 degrees.
&&
.AVIATION /Discussion for 101800z TAF issuance/...
Issued at 634 AM EDT Mon Apr 10 2017
The sites will start out VFR with LLWS through 13z. Winds will
gusts out of 190-210 at 25-30 kts through the day. Chances of
showers and thunderstorms will move into the sites during the
afternoon hours, after around 20z, and included a VCTS for several
hours at each site for this threat. Not enough confidence in
timing/coverage to include an explicit TSRA at this time. Ceilings
should fall to MVFR around the same time, starting after around
20z, and stay there until after cold frontal passage sometime
after 6z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...CP
Hazardous weather outlook, Apr 10, 3:09 AM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
409 AM EDT Mon Apr 10 2017
INZ021-028>031-035>049-051>057-060>065-067>072-111000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
409 AM EDT Mon Apr 10 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Gusty southwest winds. Scattered strong afternoon and
evening thunderstorms.
Hazards: Wind gusts peaking at 30 to 35 mph. Lightning...gusty winds
and locally heavy rainfall with thunderstorms.
Timing: Gusty winds today and tonight. Best threat for thunderstorms
late afternoon and evening.
Discussion: Chances for showers and thunderstorms will increase...
especially this afternoon through tonight as a cold front moves into
the area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Outlook: Scattered thunderstorms will be possible Friday through
Sunday as a frontal system meanders across Indiana.
Discussion: High pressure will keep dry conditions across central
Indiana through early Thursday. A frontal boundary will develop
across the region and bring scattered showers and thunderstorms...
especially Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Ryan
Hail, Warren
- When
- April 10, 7:55 AM EST to 7:59 AM EST
- Where
- Warren County, 1.45 mi SSW of Pence
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.350, -87.528
Hail lasted for 3 to 4 minutes followed by heavy rain. Scattered hail was still on the ground at 9:20 AM EDT.
Hail, Tippecanoe
- When
- April 10, 8:29 AM EST to 8:31 AM EST
- Where
- Tippecanoe County, 0.87 mi NW of Lafayette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -86.880
Hail, Tippecanoe
- When
- April 10, 8:32 AM EST to 8:34 AM EST
- Where
- Tippecanoe County, 2.95 mi SE of Elston
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.370, -86.860
Hail, Tippecanoe
- When
- April 10, 8:33 AM EST to 8:35 AM EST
- Where
- Tippecanoe County, 2.22 mi ENE of Taylor
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -86.890
Hail, Tippecanoe
- When
- April 10, 8:33 AM EST to 8:35 AM EST
- Where
- Tippecanoe County, 0.53 mi E of Eastwich
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.420, -86.820
Hail, Carroll
- When
- April 10, 8:48 AM EST to 8:50 AM EST
- Where
- Carroll County, Flora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.550, -86.520
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Illinois, April 10, 2017$2.0 million · 2.5 in hail · 27 events
- Tornado and Flash Flooding in Texas, April 10 to 11, 2017$101,000 · EF0 · 70 events
- Flash Flooding and Hail in Texas, April 10 to 11, 2017$500,000 · 1.25 in hail · 17 events
- Tornadoes and Hail in Michigan, April 10, 2017$210,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Texas, April 10, 2017$25,000 · EF1 · 18 events
- Hail in Illinois, April 10, 2017$1,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Iowa, April 10, 20171.75 in hail · 10 events
- Hail in Texas, April 10 to 11, 20172.75 in hail · 10 events
- Rip Current in Florida, April 10, 20171 injured · 1 event
- Marine Thunderstorm Winds in Lake Superior, April 10, 20177 events
- Hail in Wisconsin, April 10, 20171 in hail · 7 events
- Hail in Illinois, April 10, 20171.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679847, 679843, 679841, 679844, 679845, 679846.